Dr. Roach: BCG vaccine can cause a false positive result for tuberculosis
Dear Dr. Roach: Can you please speak about the BCG vaccine? My daughter was born in Bolivia and received it as an infant. Now she always tests positive for tuberculosis, and people in the medical field never seem to know or understand when we explain about the vaccine. It’s such a hassle to get straightened out.
Dear M.P.A.: Bacille Calmette-Guerin is a common cause of false positive tuberculosis tests. BCG is a vaccine strain of bacteria similar to tuberculosis that many countries use to reduce the risk of developing this very infectious disease. It is not used in the United States because public health officials feel it is not very effective, and because it can make the tuberculin skin test more difficult to interpret.
The likelihood of a person having a positive skin test for tuberculosis after BCG vaccine depends on their age at the time of vaccination. Your daughter, who received it in her first year of life, is unlikely to have a persistent positive skin test past the age of 10 (but it’s not impossible). People who get the vaccine when beginning school are more likely to have a positive result — up to 20% of people vaccinated at this age will still have a positive skin test 10 years after vaccination. The vaccination typically leaves a scar, and in most countries is given in the shoulder muscle.
However, people who got BCG may still develop latent tuberculosis; that’s the kind where you have live tuberculosis in the body, but it has not developed into a contagious infection. Roughly 8% of people with latent tuberculosis will develop active, invasive tuberculosis, usually of the lungs. For this reason, it’s important to know whether the positive skin test is due to vaccination or latent disease. In most people, it’s latent disease.
Fortunately, there is now a way to tell whether the positive skin test is due to BCG or latent tuberculosis. A blood test based on interferon will answer the question once and for all. If she does have latent tuberculosis, she would be recommended for treatment to reduce the risk of latent infection becoming active, infectious tuberculosis.
Dear Dr. Roach: I was diagnosed a few years ago with a large hiatal hernia. After suffering for nearly 40 years with awful heartburn (I needed liquid antacids daily), I figured out that if I ate supper no later than 5 p.m. (most days 4 p.m.), stuck to lower-fat foods and lost weight, I could avoid the heartburn. I haven’t had heartburn now for about five years.
Dear T.Q.: I thank you for writing. It shows just how powerful lifestyle changes can be. While antacids, H2 blockers like famotidine (Pepcid), and even proton pump inhibiters like omeprazole (Prilosec) are generally safe and effective, not having to take medications is better still. Not everyone will have as good a result as yours, but careful diet (low fat, no caffeine, no carbonated beverages), eating earlier in the evening and raising the head of the bed are effective for most people. Losing weight is harder still, but just a few pounds can make a difference. Avoiding tobacco and alcohol is important as well.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.